Many Americans turn to over-the-counter medicine to find relief from common conditions like headaches, fever, muscle pain, the common cold, and allergies. And for good reason: they're easily accessible, don't require a doctor's appointment, and are generally safe when taken as directed.
But doctors warn that there are risks involved with taking these drugs that people may not be aware of -- and that can be very serious.
One of the biggest concerns, experts say, is when older adults are on multiple prescription drugs.
"There are interactions between these over-the-counter medicines and prescription drugs that a patient may not be aware of," cardiologist Dr. Kevin Campbell told CBS News. "Some of them may be dangerous and life threatening so it's always important to consult your physician before taking over-the-counter drugs if you're on chronic meds."
"I think the number one thing is to talk to your doctor before you get sick," Campbell said, "and say, 'If I get a cold, what should I take? What's safe for me to do?'"
When shopping at the pharmacy, Campbell also recommends paying close attention to the drug labels.
"The first thing that you want to make sure of is that it contains exactly what it says it does. Read the labels. Read the ingredients," he said.
Another problem is that drugstore shelves are full of medicines that contain multiple active ingredients meant to treat an array of symptoms, so it can be easy to inadvertently take too much.
For example, the main ingredient in Tylenol -- acetaminophen -- is also in a number of over-the-counter cold and flu medicines, so mixing them could spell disaster. "If you take Tylenol for aches and pains, and use Theraflu or a combination drug, that has Tylenol in it too. You could not know it but be taking a toxic dose of acetaminophen, which can cause liver failure and death," Campbell said.
According to a 2014 study published online in the Expert Review of Clinical Pharmacology, acetaminophen overdoses send nearly 80,000 people to the emergency room each year, and 30,000 need to be hospitalized.
The U.S. Food and Drug Administration says people should take no more than 4,000 milligrams of acetaminophen in a 24-hour period. To avoid exceeding this level, the FDA recommends that you:
- Don't take more than one OTC product containing acetaminophen
- Don't take a prescription and an OTC product containing acetaminophen
- Don't exceed the recommended dose on any product containing acetaminophen
Symptoms of acetaminophen overdose may take many days to appear, the FDA says, and even when they become apparent, they may mimic flu or cold symptoms, making it even more important to monitor dosage.
The bottom line, Campbell said, is that consumers need to pay close attention while selecting over-the-counter medications.
"You have to read the labels," he said. "If you have a question, talk to your pharmacist or talk to your physician."